Maine, 2005

Lightning Strike in Maine, July 19, 2005

July 19, 2005 · NWS GYX · 1 event in 1 county or zone

Lightning struck the Standish central fire station causing about $20,000 in damage and injuring one firefighter. The lightning reportedly struck the station's cellular tower, then traveled down into the building and through the concrete floor.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Lightning struck the Standish central fire station causing about $20,000 in damage and injuring one firefighter. The lightning reportedly struck the station's cellular tower, then traveled down into the building and through the concrete floor. In the process, the lightning damaged or destroyed all the electronic devices at the station, including the radio tower, computers, circuit boards, radios, and communications equipment. The injured firefighter was leaning against an ambulance putting boots on at the time at the time he was struck. He was transported to a nearby hospital for treatment and observation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 19, 3:00 PM EST, 20 minutes earlier.

Area forecast discussion, Jul 19, 3:00 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
400 PM EDT TUE JUL 19 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...SEVERE THUNDERSTORM
WATCH NUMBER 645 IN EFFECT FOR THE FORECAST AREA UNTIL 8 PM EDT.
THUNDERSTORMS ARE LIKELY THROUGH THIS EVENING...SOME MAY PRODUCE
DAMAGING WIND GUSTS.  VERY HEAVY RAINFALL IS ALSO A THREAT WITH
THESE SLOW MOVING STORMS.  THUNDERSTORMS ARE EXPECTED TO DIMINISH
IN COVERAGE AND INTENSITY AFTER SUNSET.  DEW POINTS ARE EXPECTED
TO ONLY DROP INTO THE 60S BEHIND THE APPROACHING COLD FRONT LATER
TONIGHT AND WEDNESDAY BUT WILL BE ENOUGH TO PROVIDE SOME RELIEF
FROM THE VERY HUMID CONDITIONS OF THE PAST COUPLE OF DAYS.  WINDS
EXPECTED TO BE LIGHT OVERNIGHT WITH HIGH RELATIVE HUMIDITY AND
PATCHY FOG.  SOMEWHAT DRIER CONDITIONS WITH SUNNY SKIES TOMORROW
WILL ALLOW HIGH TEMPERATURES TO EXCEED 90 IN SOUTHERN INTERIOR
LOCATIONS WEDNESDAY.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...
RIDGING IN THE MID LEVELS AND AT THE SURFACE SHOULD ALLOW SKIES TO
BECOME MOSTLY CLEAR. WHILE THE AIRMASS IS DRIER...LOW LEVEL MOISTURE
SHOULD ALLOW PATCHY FOG TO FORM. THE GFS MOS NUMBERS SEEM A BIT TOO
COOL...AND LEANED TOWARD THE NAM MOS NUMBERS FOR LOWS.

THE RIDGING STARTS TO BREAK DOWN ON THURSDAY AS STRONG SHORT WAVE
ENERGY IN THE NORTHERN STREAM MOVES EAST. SKIES SHOULD REMAIN PARTLY
TO MOSTLY SUNNY. THE AIRMASS REMAINS WARM...AND 850 MB TEMPERATURES
SUPPORT THE WARMER GFS NUMBERS FOR HIGHS.

THE SHORTWAVE ENERGY STARTS TO SPILL EAST...BUT FOR NOW IT APPEARS
AS THOUGH ENOUGH RIDGING REMAINS TO HOLD OFF MOST OF THE SHOWER
ACTIVITY THURSDAY NIGHT. BASED ON MORE IN THE WAY OF CLOUDS AND A
SOUTHWEST WIND...THE SLIGHTLY WARMER GFS MOS NUMBERS APPEAR TO BE
THE WAY TO GO.

MODELS START DIVERGING ON HOW THE NORTHERN STREAM ENERGY IS
HANDLED. THE NAM BRINGS THE FRONT THROUGH FAIRLY EARLY...WITH THE
LOWER LEVEL PUSH MUCH EARLIER THAN THE GFS. AT THIS POINT...THIS
SEEMS AS THOUGH THE NAM IS TOO FAST WITH THE FRONTAL PASSAGE. FAVOR
A MORE GFS LIKE SOLUTION...AND THIS SHOULD ALLOW SHOWER AND
THUNDERSTORM DEVELOPMENT AHEAD OF THE FRONT. THE WIND FIELD WILL BE
BETTER THAN TODAY...BUT THE LIMITING FACTOR COULD BE THE AMOUNT OF
HEATING.

THE GFS AND NAM ARE MORE PROGRESSIVE THAT EARLIER MODEL RUNS WITH
THE CLOSING OFF OF THE UPPER LOW IN THE NORTHERN STREAM. THE UPPER
LOW SEEMS TO CLOSE OFF OVER THE MARITIMES. SINCE THERE HAS BEEN
SOME MODEL SPREAD ON THIS...THE CONFIDENCE ON HOW THIS WILL TRANSPIRE
IS LESS THAN NORMAL. FOR NOW...WILL HOLD ONTO A MENTION OF SHOWERS
FOR EASTERN ZONES FOR SATURDAY...THOUGH LATER FORECASTS MAY BE ABLE
TO REMOVE THIS IF THE TREND CONTINUES.

AFTER THIS...THE MOVEMENT OF THE UPPER LOW WILL BECOME THE KEY TO
TEMPERATURES FOR THE BEGINNING OF NEXT WEEK. BLOCKING APPEARS AS
THOUGH IT WILL SET UP OVER THE MARITIMES...AND THIS COULD HOLD BACK
THE WARMER AND RIDGING TO THE WEST.

&&

.AVIATION...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM EDT.
EXPECT THUNDERSTORMS THROUGH THIS EVENING WITH POSSIBLE STRONG
WIND GUSTS AND VERY HEAVY RAIN.  THUNDERSTORMS WILL DIMINISH
RAPIDLY AFTER SUNSET.  PATCHY FOG EXPECTED TO DEVELOP OVERNIGHT
WITH VISIBILITY GENERALLY AROUND 2 MILES AND LOCALLY BELOW 1 MILE.
FOG WILL BURN OFF QUICKLY AFTER SUNRISE WEDNESDAY WITH VFR
CONDITIONS THROUGHOUT THE DAY.

&&

.MARINE...IN THE SHORT TERM THROUGH WEDNESDAY, EXPECT THUNDERSTORMS
THIS EVENING WITH POSSIBLE STRONG WIND GUSTS AND VERY HEAVY RAIN.
ALSO EXPECT AREAS OF FOG WITH VISIBILITY LESS THAN 1 NM TO CONTINUE
TONIGHT BEFORE CONDITIONS IMPROVE WEDNESDAY MORNING. WINDS AND SEAS
EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA THROUGH
WEDNESDAY.

IN THE LONGER TERM...WINDS AND SEA SHOULD REMAIN BELOW SMALL CRAFT
LEVELS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...SEVERE THUNDERSTORM WATCH ALL ZONES UNTIL 800 PM.
NH...SEVERE THUNDERSTORM WATCH ALL ZONES UNTIL 800 PM.
MARINE...NONE.

&&

SHORT TERM...WHEELER
LONG TERM...HAYES/WINTERS
Hazardous weather outlook, Jul 19, 1:50 AM EST, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
250 AM EDT TUE JUL 19 2005

MEZ007>009-012>014-018>028-NHZ001>010-013-201100-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL WALDO ME-COASTAL YORK ME-INTERIOR CUMBERLAND ME-
INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-INTERIOR YORK ME-
KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-NORTHERN CARROLL NH-
NORTHERN COOS NH-NORTHERN FRANKLIN ME-NORTHERN GRAFTON NH-
NORTHERN OXFORD ME-SAGADAHOC ME-SOUTHERN CARROLL NH-SOUTHERN COOS NH-
SOUTHERN FRANKLIN ME-SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-
SOUTHERN SOMERSET ME-STRAFFORD NH-SULLIVAN NH-
INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH...
BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD...
BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT...
COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY...
DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON...
FRANKLIN...FRYEBURG...GARDINER...HENNIKER...JACKMAN...KITTERY...
LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN...LINCOLNVILLE...
LITTLETON...MECHANIC FALLS...MEREDITH...MOULTONBOROUGH...NAPLES...
NEW LONDON...NORTH WINDHAM...NORTHWOOD...OAKLAND...OSSIPEE...
PITTSFIELD...PLYMOUTH...PORTLAND...RANGELEY...ROCHESTER...ROCKLAND...
RUMFORD...SALEM...SANFORD...SEARSPORT...SKOWHEGAN...SOUTH PARIS...
SOUTH PORTLAND...THORNDIKE...TOPSHAM...TURNER...WATERVILLE...
WESTBROOK...WISCASSET AND WOODSVILLE
250 AM EDT TUE JUL 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE

.DAY ONE...TODAY AND TONIGHT

STORMS SHOULD DEVELOP AND INCREASE AHEAD OF COLD FRONT BY EARLY
AFTERNOON IN DESTABILIZING AIRMASS AHEAD OF WEAK SURFACE FRONT.
THOUGH FAVORABLY-UNSTABLE AIRMASS SHOULD ALLOW A FEW MORE
VIGOROUS STORMS TO EVOLVE...OVERALL POTENTIAL FOR STORM ORGANIZATION
SHOULD BE LIMITED BY RELATIVELY WEAK LOWER TO MID-TROPOSPHERIC FLOW.
THOUGH A DAMAGING GUST OR MARGINAL HAIL MAY OCCUR WITH A FEW
STRONGER STORMS...EXPECT SEVERE THREAT TO REMAIN MARGINAL OVERALL.
AS PER YESTERDAY...ANY SHOWERS AND/OR THUNDERSTORMS COULD DEPOSIT
SIGNIFICANT RAINFALL IN A SHORT PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 19, 10:16 AM EST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1116 AM EDT TUE JUL 19 2005

MEZ007>009-191715-
CENTRAL SOMERSET ME-NORTHERN FRANKLIN ME-NORTHERN OXFORD ME-
INCLUDING THE CITIES OF...COBURN GORE...EUSTIS...JACKMAN AND RANGELEY
1116 AM EDT TUE JUL 19 2005

...SCATTERED THUNDERSTORMS WITH VERY HEAVY RAINS AND GUSTY WINDS CAN
BE EXPECTED ACROSS THE MOUNTAINS THROUGH EARLY AFTERNOON...

DEVELOPING SCATTERED THUNDERSTORMS WILL PRODUCE TORRENTIAL RAINS AND
GUSTY WINDS THROUGH 100 PM. AS THE STRONGEST STORMS AFFECT COBURN
GORE...JACKMAN...DAVIS AND PITTSTON FARM...EXPECT BETWEEN 1.5 AND 2.5
INCHES OF RAIN IN LESS THAN AN HOUR. THIS MUCH RAIN WILL RESULT IN
STREET FLOODING...AS WELL AS FLOODING OF LOW LYING AREAS. IN
ADDITION...SHARP RISES ON STREAMS AND CREEKS CAN BE EXPECTED.

ALSO...THUNDERSTORMS WILL PRODUCE WIND GUSTS TO 35 MPH AT TIMES. IF
YOU PLAN TO BE OUTSIDE IN THE MOUNTAINS OF WESTERN MAINE THROUGH
EARLY THIS AFTERNOON...BE ON THE ALERT FOR THREATENING WEATHER.

NHZ005-007-191715-
SOUTHERN GRAFTON NH-SULLIVAN NH-
INCLUDING THE CITIES OF...CLAREMONT...LEBANON AND PLYMOUTH
1116 AM EDT TUE JUL 19 2005

...SCATTERED THUNDERSTORMS WILL PRODUCE VERY HEAVY RAINS AND GUSTY
WINDS THROUGH EARLY AFTERNOON ACROSS THE CONNECTICUT RIVER VALLEY IN
NEW HAMPSHIRE...

DEVELOPING SCATTERED THUNDERSTORMS WILL PRODUCE TORRENTIAL RAINS AND
GUSTY WINDS ACROSS SULLIVAN AND GRAFTON COUNTIES THROUGH 100 PM. AS
THE STRONGEST STORMS AFFECT CHARLESTOWN...CLAREMONT...PLAINFIELD AND
LEBANON...EXPECT BETWEEN 1.5 AND 2.5 INCHES OF RAIN IN LESS THAN AN
HOUR. THIS MUCH RAIN WILL RESULT IN STREET FLOODING...AS WELL AS
FLOODING OF LOW LYING AREAS. IN ADDITION...SHARP RISES ON STREAMS AND
CREEKS CAN BE EXPECTED.

ALSO...THUNDERSTORMS WILL PRODUCE WIND GUSTS TO 35 MPH AT TIMES. IF
YOU PLAN TO BE OUTSIDE EARLY THIS AFTERNOON...BE ON THE ALERT FOR
THREATENING WEATHER.

HAYES/WINTERS
Special weather statement, Jul 19, 10:27 AM EST, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1127 AM EDT TUE JUL 19 2005

MEZ007>009-012>014-018>028-NHZ001>010-013-014-191825-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH...
BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD...
BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT...
COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY...
DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON...
FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN...
KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN...
LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH...
MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD...
OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH...
RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD...
SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE...
TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE
1127 AM EDT TUE JUL 19 2005

...STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND THIS EVENING ACROSS PORTIONS OF WESTERN MAINE AND
NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE...

A COLD FRONT APPROACHING FROM THE NORTHWEST LATE THIS AFTERNOON AND
THIS EVENING WILL PRODUCE SHOWERS AND THUNDERSTORMS ACROSS THE
REGION. A FEW OF THE THUNDERSTORMS MAY HAVE THE CAPABILITY OF
PRODUCING STRONG WINDS...VERY HEAVY RAINS...AND PERHAPS SMALL HAIL
FROM MID AFTERNOON THROUGH EARLY EVENING.

IF YOU HAVE OUTDOOR PLANS FOR THIS AFTERNOON OR THIS EVENING...KEEP
ABREAST OF THE STRONG THUNDERSTORM THREAT BY CHECKING LATER FORECASTS
AND STATEMENTS.

WHEELER
Special weather statement, Jul 19, 11:02 AM EST, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1202 PM EDT TUE JUL 19 2005

MEZ009-191900-
CENTRAL SOMERSET ME-
INCLUDING THE CITIES OF...JACKMAN
1202 PM EDT TUE JUL 19 2005

...SCATTERED STRONG THUNDERSTORMS WILL AFFECT THE MOOSEHEAD LAKE
REGION THROUGH 200 PM...

SCATTERED STRONG THUNDERSTORMS...PRODUCING TORRENTIAL RAIN AND GUSTY
WINDS...WILL MOVE ACROSS CENTRAL SOMERSET COUNTY THROUGH EARLY
AFTERNOON. AS THE STRONGEST STORMS PASS NEAR JACKMAN...LONG POND AND
ROCKWOOD...EXPECT WIND GUSTS TO 40 MPH...AS WELL AS FREQUENT CLOUD TO
GROUND LIGHTNING.

IN ADDITION...BETWEEN 1.5 AND 2.5 INCHES OF RAIN MAY FALL WITH THE
STRONGER STORMS. THIS MUCH RAIN WILL RESULT IN STREET FLOODING...AS
WELL AS SHARP RISES ON CREEKS AND STREAMS.

EXPECT THE STRONGEST STORMS TO AFFECT MOOSEHEAD LAKE BETWEEN ROCKWOOD
AND MOOSEHEAD THROUGH 115 PM. IF YOU ARE BOATING ON MOOSEHEAD
LAKE...BE ON THE ALERT FOR THREATENING WEATHER AND SEEK SAFE SHELTER
AS STORMS APPROACH.

HAYES
Special weather statement, Jul 19, 11:21 AM EST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1221 PM EDT TUE JUL 19 2005

NHZ002>004-191821-
NORTHERN CARROLL NH-NORTHERN GRAFTON NH-SOUTHERN COOS NH-
INCLUDING THE CITIES OF...BERLIN...BETHLEHEM...CONWAY...LANCASTER...
LINCOLN...LITTLETON AND WOODSVILLE
1221 PM EDT TUE JUL 19 2005

...SCATTERED STRONG THUNDERSTORMS WILL PRODUCE TORRENTIAL RAINS
ACROSS THE MOUNT WASHINGTON VALLEY EARLY THIS AFTERNOON..

AT 1220 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED SHOWERS
AND SCATTERED THUNDERSTORMS ACROSS SOUTHERNMOST COOS... NORTHEAST
GRAFTON AND NORTHWEST CARROLL COUNTIES. THESE SHOWERS AND STORMS WERE
PRODUCING VERY HEAVY RAINS...AND SOME LOCATIONS MAY RECEIVE UP TO 2.5
INCHES OF RAIN IN LESS THAN AN HOUR.

THIS MUCH RAIN WILL RESULT IN STREET FLOODING...AS WELL AS FLOODING
OF LOW LYING AREAS. IN ADDITION...STREAMS AND CREEKS WILL EXPERIENCE
SHARP RISES. IF YOU WILL BE TRAVELING OR HIKING IN THIS AREA...BE ON
THE ALERT FOR HEAVY RAINS.

HAYES
Special weather statement, Jul 19, 12:06 PM EST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
106 PM EDT TUE JUL 19 2005

MEZ012-191905-
SOUTHERN OXFORD ME-
INCLUDING THE CITIES OF...BETHEL...FRYEBURG...RUMFORD AND SOUTH PARIS
106 PM EDT TUE JUL 19 2005

...SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAINS AND GUSTY WINDS
WILL AFFECT SOUTHERN OXFORD COUNTY THROUGH 300 PM...

AT 100 PM...A LINE OF SHOWERS AND STRONG THUNDERSTORMS EXTENDED FROM
NORTH CONWAY NEW HAMPSHIRE NORTHEAST TO NEAR STONEHAM. THESE STORMS
WILL AFFECT STONEHAM...STOWE...LOVELL AND FRYEBURG THROUGH 300 PM
WITH WIND GUST TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND
PERHAPS SMALL HAIL.

IN ADDITION...THESE STORMS WILL DROP BETWEEN 1.5 AND 2.5 INCHES OF
RAIN IN LESS THAN AN HOUR. THIS MUCH RAIN WILL RESULT IN STREET
FLOODING...AS WELL AS FLOODING OF LOW LYING AREAS. IN ADDITION...
CREEKS AND STREAMS WILL EXPERIENCE SHARP RISES.

IF YOU PLAN TO BE OUTSIDE IN SOUTHERN OXFORD COUNTY EARLY THIS
AFTERNOON...BE ON THE ALERT FOR THREATENING WEATHER.

HAYES
Special weather statement, Jul 19, 3:02 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
402 PM EDT TUE JUL 19 2005

NHZ004-006-008-009-192201-
BELKNAP NH-MERRIMACK NH-NORTHERN CARROLL NH-SOUTHERN CARROLL NH-
INCLUDING THE CITIES OF...CONCORD...CONWAY...FRANKLIN...HENNIKER...
LACONIA...MEREDITH...MOULTONBOROUGH...NEW LONDON AND OSSIPEE
402 PM EDT TUE JUL 19 2005

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL AND EASTERN NEW HAMPSHIRE
THROUGH 600 PM...

AT 400 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF SHOWERS AND STRONG THUNDERSTORMS STRETCHING FROM NEAR MOUNT
WASHINGTON SOUTHWEST TO NEAR BRADFORD IN WESTERN MERRIMACK COUNTY. AS
THESE STORMS MOVE EAST AND AFFECT JACKSON...MEREDITH... SANBORNTON
AND SALISBURY...EXPECT WIND GUSTS TO 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND PERHAPS SMALL HAIL.

IN ADDITION...THESE STORMS WILL PRODUCE BETWEEN 1.5 AND 2.5 INCHES OF
RAIN IN LESS THAN AN HOUR. THIS MUCH RAIN WILL RESULT IN STREET
FLOODING...AS WELL AS FLOODING OF LOW LYING AREAS. ALSO...CREEKS AND
STREAMS WILL EXPERIENCE SHARP RISES.

A SEVERE THUNDERSTORM WATCH REMAIN IN EFFECT FOR NEW HAMPSHIRE UNTIL
800 PM EDT.

MEZ007>009-192201-
CENTRAL SOMERSET ME-NORTHERN FRANKLIN ME-NORTHERN OXFORD ME-
INCLUDING THE CITIES OF...COBURN GORE...EUSTIS...JACKMAN AND RANGELEY
402 PM EDT TUE JUL 19 2005

...SCATTERED SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT THE
MOUNTAINS OF WESTERN MAINE THROUGH 600 PM...

LOOK FOR SCATTERED STRONG THUNDERSTORMS TO PRODUCE WIND GUSTS TO 45
MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND PERHAPS SMALL HAIL. IN
ADDITION...THE STRONGER STORMS WILL DROP BETWEEN 1.5 AND 2.5 INCHES
OF RAIN IN LESS THAN AN HOUR. THIS MUCH RAIN WILL RESULT IN STREET
FLOODING...AS WELL AS FLOODING OF LOW LYING AREAS. ALSO...CREEKS AND
STREAMS WILL EXPERIENCE SHARP RISES.

STRONG THUNDERSTORMS WILL ALSO AFFECT MOOSEHEAD LAKE BETWEEN
SEBOOMOOK AND MOOSEHEAD. IF YOU ARE BOATING ON MOOSEHEAD LAKE...BE ON
THE ALERT FOR THREATENING WEATHER AND SEEK SAFE SHELTER AS STORMS
APPROACH.

A SEVERE THUNDERSTORM WATCH REMAIN IN EFFECT FOR WESTERN MAINE UNTIL
800 PM EDT.

The radar

The Portland,ME radar (KGYX), 11 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Cumberland

When
July 19, 3:20 PM EST
Where
Cumberland County, Standish
Injuries
1 direct, 0 indirect
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466094.